Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Lubbock, TX

May 29, 2006Childress County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 29, 2006, 7:43 PM CDT for Childress County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2006, 7:43 PM CDT (00:43 UTC)
Expired
May 29, 2006, 8:15 PM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Childress County, TX

The radar

The Altus AFB radar (KFDR), 106 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5009 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 300043
SVRLUB
TXC075-300115-
/O.NEW.KLUB.SV.W.0101.060530T0043Z-060530T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
743 PM CDT MON MAY 29 2006

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILDRESS COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 815 PM CDT

* AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
  8 MILES NORTH OF KIRKLAND...OR ABOUT 10 MILES NORTHEAST OF
  CHILDRESS...MOVING EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF EASTERN CHILDRESS COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3463 10018 3442 10015 3444 10001 3466 10001

$$
1 follow-up statement
000 
WWUS54 KLUB 300102
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
801 PM CDT MON MAY 29 2006

TXC075-300115-
/O.CON.KLUB.SV.W.0101.000000T0000Z-060530T0115Z/
CHILDRESS TX-
801 PM CDT MON MAY 29 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHILDRESS COUNTY...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED 14 MILES NORTHEAST OF CHILDRESS...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF EASTERN CHILDRESS COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3463 10018 3445 10011 3446 10002 3471 10001

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:19 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 29, 3:19 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
319 PM CDT MON MAY 29 2006

.SHORT TERM...
BOUNDARY THAT MOVED DOWN FROM THE PANHANDLE EARLIER THIS AFTERNOON
APPEARS TO HAVE STALLED. CONVERGENCE IS NOT TERRIBLY STRONG IN ANY
LOCATION...BUT BEST COMBINATION OF WEAKEST CAP AND MAXIMIZED
CONVERGENCE IS ALONG THE BOUNDARY ACROSS THE NERN FCST AREA. MOST
RECENT VISIBLE IMAGES SHOW A THIN LINE OF CUMULUS DEVELOPING IN THAT
AREA. THIS AREA WILL ALSO HAVE BETTER WINDS ALOFT COMPARED WITH
FARTHER SOUTH DOWN THE LINE WHERE WINDS ALOFT WILL REMAIN VERY WEAK.
THUS WITH BEST CHANCE OF DEVELOPMENT AND ORGANIZATION ACROSS THE
NORTHEAST WILL RUN WITH CHANCE POPS THERE AND SLIGHT CHANCE
EVERYWHERE ELSE EXCEPT NEAR THE NEW MEXICO STATE LINE WHERE MOISTURE
SHOULD REMAIN LACKING FOR MOST OF THE NIGHT. WILL ALSO HAVE TO SEE
IF NAM IDEA OF BACKING AN MCS INTO THE NERN PART OF THE AREA LATE
TONIGHT HOLDS ANY WEIGHT. TYPICALLY WE DO NOT SEE THAT VERY OFTEN
BUT CONVECTION MIGHT BE ABLE TO SUSTAIN ITSELF INTO A FAIRLY STIFF
LOW LEVEL JET. CANNOT IGNORE THE MODEL COMPLETELY AND WILL RUN WITH
SLIGHT CHANCE WORDING ERN ZONES LATE TONIGHT AND PAST SUNRISE
TUESDAY. FINALLY...LOW LEVEL MOISTURE SHOULD BE HELD BACK FARTHER
WEST TUESDAY...MUCH NEARER THE NEW MEXICO STATE LINE WHILE A COLD
FRONT IS PROGGED TO PROGRESS THROUGH THE ERN PANHANDLE/WRN OKLAHOMA
DURING THE DAY. GREATEST CONVECTIVE POTENTIAL LATE TOMORROW
AFTERNOON WILL BE ACROSS THE NERN ZONES ONCE AGAIN AS THIS FRONT
NEAR THE AREA. DRYLINE ACROSS THE WEST MAY IGNITE IF CAP CAN BE
BROKEN...SOMETHING THE CURRENT MODEL RUNS SUGGEST WILL NOT HAPPEN.
HOWEVER THREAT IS GREAT ENOUGH TO CONTINUE SLIGHT CHANCE MENTION
THERE.

TEMPS TONIGHT PROBLEMATIC WITH RAINFALL POTENTIAL AND UNCERTAIN
AMOUNT OF CLOUD COVER. WITH SFC MOISTURE EXPECTED TO RETURN TO ALL
OF THE AREA BY SUNRISE LOWS ACROSS THE NW SHOULD BE HIGHER THAN THIS
MORNING. FOR HIGHS TUESDAY WILL CONTINUE TO RUN ABOVE GUIDANCE
NUMBERS AS THAT TREND HAS YIELDED GOOD RESULTS FOR SEVERAL WEEKS
NOW. BIGGEST CONCERN IS ACROSS THE EAST WHERE FRONTAL INCURSION
FURTHER SOUTH THAN PROGGED OR A CONVECTIVE SOLUTION CLOSE TO THE NAM
DEPICTION WOULD YIELD COOLER TEMPS.

.LONG TERM...
12Z MODEL SOLUTIONS CONSISTENT WITH SHORTWAVE...CURRENTLY PASSING
ACROSS OREGON AND NEVADA...ROTATING AROUND LARGER TROUGH ACROSS THE
WEST. THIS DISTURBANCE SHOULD EMERGE OVER THE NORTHERN HIGH PLAINS
BY LATE TUESDAY/EARLY WEDNESDAY. THE DISTURBANCE...AIDED BY
CONVECTION...WILL HELP PUSH A COLD FRONT SOUTH INTO THE AREA. THE
EXACT ARRIVAL TIME OF THE BOUNDARY WILL BE HIGHLY DEPENDENT THE
STRENGTH...TIMING AND EXACT LOCATION OF CONVECTION THAT DEVELOPS IN
THE VICINITY OF THE FRONT. IN ANY CASE...STILL APPEARS A MCS WILL
FORM ALONG AND BEHIND THE FRONT TUESDAY EVENING...SOMEWHERE FROM SE
COLORADO TO SW KANSAS OR IN THE PANHANDLES...THEN TRANSLATE SE ALONG
THE BOUNDARY. APPEARS THERE IS STILL AN OPPORTUNITY FOR THE MCS TO
CLIP THE NORTHEASTERN CWA BY EARLY WEDNESDAY AND HAVE MAINTAINED
CHANCE POPS WITH THAT IN MIND. FRONT SHOULD THEN MAKE ITS WAY
THROUGH THE CWA DURING THE DAY WEDNESDAY...WITH MOIST EASTERLY FLOW
OVER THE AREA THURSDAY. HENCE...HAVE COOLED TEMPERATURES A BIT MORE
ON WEDNESDAY AND MAINTAINED MID 80S MOST AREAS THURSDAY. ALSO HAVE
KEPT THE CHANCE /30 POPS/ OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST FROM WEDNESDAY NIGHT THROUGH THURSDAY. SURFACE BASED
INSTABILITY LOOKS FAIRLY MODEST /1000 J/KG OR LESS/...BUT 0-6 KM
BULK SHEAR DOES IMPROVE INTO THE 20 TO 30 KNOT RANGE...SUGGESTING A
BETTER CHANCE OF STORM ORGANIZATION GIVEN INITIATION.
HOWEVER...UPPER LEVEL FLOW IS STILL QUITE WEAK.

BEYOND THURSDAY...RIDGE WILL AGAIN BUILD UP ACROSS WEST TEXAS FROM
THE WEST. THIS SHOULD PUT THE REGION IN NORTH TO NORTHEAST MID-LEVEL
FLOW...WHICH SHOULD SUPPRESS THE OPPORTUNITY FOR APPRECIABLE
PRECIPITATION. ADDITIONALLY...THE INCREASING LOWER ATMOSPHERIC
TEMPERATURES /THICKNESSES/ SUPPORT A WARMING TREND HEADING INTO THE
WEEKEND AND POSSIBLY INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  92  57  82 /  10  20  20  30
TULIA         63  92  58  83 /  20  30  30  30
PLAINVIEW     65  92  61  82 /  20  20  20  30
LEVELLAND     63  93  61  86 /  20  20  20  20
LUBBOCK       66  92  65  84 /  20  20  20  20
BROWNFIELD    66  94  63  85 /  20  20  20  20
CHILDRESS     68  94  65  86 /  30  30  30  30
SPUR          68  94  64  86 /  20  30  30  30
ASPERMONT     71  95  65  88 /  20  30  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/23

In the hours before

Local storm report, May 29, 3:30 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 N BRICE               34.72N 100.89W
05/28/2006  E1.75 INCH       HALL               TX   PUBLIC

            RPTD ALONG TX HWY 70.

0630 PM     HAIL             8 SSW LAKEVIEW          34.57N 100.75W
05/28/2006  E0.75 INCH       HALL               TX   PUBLIC

            PENNY HAIL COVERED THE GROUND

&&

TLINDLEY
Special weather statement, May 29, 4:41 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
441 PM CDT MON MAY 29 2006

TXZ035-036-292215-
CROSBY TX-LUBBOCK TX-
441 PM CDT MON MAY 29 2006

...STRONG THUNDERSTORM ACROSS LUBBOCK AND CROSBY COUNTIES...

AT 439 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF SLATON...MOVING NORTHEAST AT
15 MPH. ANOTHER STRONG STORM WAS LOCATED NEAR RALLS. LOCALLY STRONG
WIND GUSTS TO 55 MPH AND SMALL HAIL CAN BE EXPECTED FROM THESE
STORMS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 29, 7:04 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
704 PM CDT MON MAY 29 2006

TXZ041-042-300045-
GARZA TX-LYNN TX-
704 PM CDT MON MAY 29 2006

...STRONG THUNDERSTORMS ACROSS LYNN AND GARZA COUNTIES...

AT 659 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF STRONG THUNDERSTORMS FROM GRASSLAND...TO POST.
THE STORMS WERE MOVING SOUTHEAST AT 10 MPH.

SMALL HAIL AND LOCALLY STRONG WIND GUSTS REMAIN POSSIBLE. HEAVY RAINFALL
MAY RESULT IN PONDING OF WATER OVER HIGHWAYS 84 AND 380.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, May 29, 7:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
711 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             5 NW POST               33.24N 101.44W
05/29/2006  E1.00 INCH       GARZA              TX   LAW ENFORCEMENT

0630 PM     TSTM WND GST     6 NW WHITE RIVER LAKE   33.54N 101.17W
05/29/2006  M64.00 MPH       CROSBY             TX   MESONET

0640 PM     TSTM WND GST     5 SW GRAHAM             33.10N 101.53W
05/29/2006  M62.00 MPH       GARZA              TX   MESONET

0647 PM     HAIL             4 W POST                33.19N 101.45W
05/29/2006  E0.88 INCH       GARZA              TX   LAW ENFORCEMENT

&&

SGE
Local storm report, May 29, 7:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
728 PM CDT MON MAY 29 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TORNADO          3 E LUBBOCK             33.58N 101.82W
05/29/2006                   LUBBOCK            TX   NWS EMPLOYEE

            MULTIPLE REPORTS OF LANDSPOUT TORNADO

0519 PM     TORNADO          1 W LUBBOCK INT. AIRPOR 33.65N 101.83W
05/29/2006                   LUBBOCK            TX   OFFICIAL NWS OBS

0531 PM     TORNADO          8 E TAHOKA              33.16N 101.66W
05/29/2006                   LYNN               TX   TRAINED SPOTTER

            MULITIPLE REPORTS OF LANDSPOUT TORNADO

0601 PM     HAIL             5 NW POST               33.24N 101.44W
05/29/2006  E1.00 INCH       GARZA              TX   LAW ENFORCEMENT

0630 PM     TSTM WND GST     6 NW WHITE RIVER LAKE   33.54N 101.17W
05/29/2006  M64.00 MPH       CROSBY             TX   MESONET

0640 PM     TSTM WND GST     5 SW GRAHAM             33.10N 101.53W
05/29/2006  M62.00 MPH       GARZA              TX   MESONET

0647 PM     HAIL             4 W POST                33.19N 101.45W
05/29/2006  E0.88 INCH       GARZA              TX   LAW ENFORCEMENT

&&

SGE

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:17 PM CDTSevere Thunderstorm WarningLUBGarza58 min
May 29, 8:33 PM CDTSevere Thunderstorm WarningLUBDickens, King57 min
May 29, 8:44 PM CDTSevere Thunderstorm WarningLUBKent61 min
May 29, 10:56 PM CDTSevere Thunderstorm WarningLUBKing49 min
May 30, 4:49 PM CDTSevere Thunderstorm WarningLUBSwisher56 min
May 30, 5:45 PM CDTSevere Thunderstorm WarningLUBSwisher60 min
May 30, 6:08 PM CDTSevere Thunderstorm WarningLUBCastro67 min
May 30, 6:46 PM CDTSevere Thunderstorm WarningLUBSwisher29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.